Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 455, NWS Birmingham, AL

August 2, 20085 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2008, 7:51 PM CDT for 5 counties in Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2008, 7:51 PM CDT (00:51 UTC)
Expired
Aug 2, 2008, 8:30 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Greene County, AL, Hale County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL

The radar

The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:59 PM CDTTSTM WND DMGAliceville, ALPOWERLINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 4:51 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3360 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3360 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 030051
SVRBMX
ALC063-065-107-119-125-030130-
/O.NEW.KBMX.SV.W.0455.080803T0051Z-080803T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
751 PM CDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
  EXTREME WEST CENTRAL HALE COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF ALICEVILLE...
  NORTH CENTRAL SUMTER COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHWESTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 830 PM CDT

* AT 750 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7
  MILES NORTHEAST OF GARDEN TO MANTUA TO 9 MILES SOUTHEAST OF
  KNOXVILLE...OR ALONG A LINE EXTENDING FROM CARROLLTON TO 13 MILES
  SOUTHEAST OF ALICEVILLE TO 13 MILES EAST OF EUTAW...AND MOVING
  SOUTHWEST AT 32 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ALICEVILLE BY 800 PM CDT...
  MCMULLEN AND GARDEN BY 805 PM CDT...
  WEST GREENE BY 810 PM CDT...
  MEMPHIS AND NEW WEST GREENE BY 815 PM CDT...
  PANOLA BY 825 PM CDT...

THIS INCLUDES INTERSTATE 20 EXIT NUMBERS 40 THROUGH 52.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3315 8766 3283 8778 3291 8835 3319 8831
TIME...MOT...LOC 0051Z 040DEG 28KT 3323 8811 3303 8797
          3289 8769

$$
1 follow-up statement
000 
WWUS54 KBMX 030111
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT SAT AUG 2 2008

ALC125-030121-
/O.CAN.KBMX.SV.W.0455.000000T0000Z-080803T0130Z/
TUSCALOOSA AL-
811 PM CDT SAT AUG 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TUSCALOOSA COUNTY
IS CANCELLED...


LAT...LON 3319 8831 3316 8787 3302 8786 3287 8776
      3283 8778 3291 8835
TIME...MOT...LOC 0111Z 040DEG 28KT 3311 8829 3302 8806
          3287 8784

$$

ALC063-065-107-119-030130-
/O.CON.KBMX.SV.W.0455.000000T0000Z-080803T0130Z/
SUMTER AL-HALE AL-GREENE AL-PICKENS AL-
811 PM CDT SAT AUG 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHERN PICKENS...NORTHERN GREENE...EXTREME WEST CENTRAL HALE
AND NORTH CENTRAL SUMTER COUNTIES...

AT 807 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM MEMPHIS TO LEWISTON TO 8 MILES EAST OF I 20 REST AREA NEAR
EUTAW...OR ALONG A LINE EXTENDING FROM 6 MILES WEST OF ALICEVILLE TO
9 MILES SOUTHEAST OF ALICEVILLE TO 6 MILES NORTHEAST OF EUTAW...
MOVING SOUTHWEST AT 32 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST GREENE AND I 20 REST AREA NEAR EUTAW BY 820 PM CDT...
  WARSAW...PANOLA AND NEW WEST GREENE BY 825 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3319 8831 3316 8787 3302 8786 3287 8776
      3283 8778 3291 8835
TIME...MOT...LOC 0111Z 040DEG 28KT 3311 8829 3302 8806
          3287 8784

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:38 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 2, 6:38 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CDT SAT AUG 2 2008

.UPDATE...00Z AVIATION DISCUSSION

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
WEAK BOUNDARY ACROSS THE EXTREME NORTHERN SECTIONS OF THE STATE WILL
PUSH SOUTHWARD TONIGHT AND WASH OUT ACROSS THE CENTRAL SECTIONS.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR
THIS BOUNDARY.  WILL DO A REMAINDER OF THE AFTERNOON PERIOD TO COVER
LEFT OVER WEATHER WITH STORMS DIMINISHING DURING THE EVENING.  FOR
SUNDAY AND SUNDAY NIGHT...LITTLE CHANGE IS EXPECTED. ISOLATED
THUNDERSTORMS EXPECTED TO DEVELOP DURING THE PEAK HEATING HOURS OF
THE AFTERNOON AND END DURING THE EVENING. OVERNIGHT LOWS TONIGHT IN
THE 70S. HOT TEMPERATURES ONCE AGAIN EXPECTED ON SUNDAY WITH READINGS
IN THE WEST IN THE UPPER 90S TO NEAR 100 AND MIDDLE TO UPPER 90S
ELSEWHERE. CURRENT THINKING IS THAT HEAT INDICES WILL REMAIN JUST
BELOW ADVISORY CRITERIA.  LOWS SUNDAY NIGHT 70 TO 75.

.LONG TERM...MONDAY THROUGH SATURDAY.

MONDAY THROUGH WEDNESDAY...DEVELOPING LOW PRESSURE IN THE
NORTHERN GULF WILL CONTINUE TO MOVE WESTWARD AWAY FROM THE AREA...
WITH UPPER RIDGE REMAINING IN PLACE ON MONDAY...THEN SLOWLY
RETROGRADING WESTWARD.  FOR THE MOST PART WILL KEEP ISOLATED SHOWERS
AND THUNDERSTORMS IN THE FORECAST MAINLY DURING THE PEAK HEATING
HOURS.  AFTERNOON HIGHS IN THE MIDDLE TO UPPER 90S CAN BE EXPECTED
WITH OVERNIGHT LOWS IN THE 70S.

THURSDAY THROUGH SATURDAY...OVERALL PATTERN CHANGES DURING THE PERIOD
AS HIGH PRESSURE BREAKS DOWN AND UPPER TROF OVER THE NORTHERN PLAINS
DEEPENS AND SLIDES SOUTHEAST.  THIS WILL ALLOW A WEAK SHORT
WAVE TO MOVE SOUTHEAST ACROSS THE AREA ON THURSDAY...THEN WEAK
IMPULSES MOVE THROUGH IN THE NORTHWEST FLOW FRIDAY AND SATURDAY.
THIS WILL ENHANCE OUR RAIN CHANCES AND KEEP THE TEMPERATURES DOWN
SOMEWHAT DUE TO INCREASED CLOUDINESS.  HIGHEST POPS WILL BE ACROSS
THE NORTHERN SECTIONS WITH MAINLY CHANCE WORDING MENTIONED.  HIGH
90 TO 95 FOR THURSDAY...DROPPING TO AROUND 90 BY SATURDAY.
OVERNIGHT LOWS IN THE 70S.

&&

AVIATION...00Z TAF DISCUSSION.

THUNDERSTORMS WILL CONTINUE TO AFFECT BHM...TCL...EET AND ANB
THROUGH AT LEAST 02Z. THUNDERSTORMS WHICH AFFECT A TERMINAL WILL
DROP VISIBILITIES AND PRODUCE BRIEF WIND GUSTS...HEAVY
RAINFALL...AND FREQUENT LIGHTNING.

THE AIR MASS REMAINS QUITE HUMID...AND IS GETTING A BIT STAGNANT.
INCLUDED MVFR VISIBILITIES AREAWIDE...WITH ANB DROPPING TO IFR
VISIBILITIES. LIMITED VISIBILITIES WILL LIFT BY 14Z.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 2, 1:18 PM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT SAT AUG 2 2008

ALZ011>015-017>050-031818-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
118 PM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH 9 PM
ACROSS CENTRAL ALABAMA. ANY STORM THAT DOES DEVELOP HAS THE
POTENTIAL TO BECOME STRONG. THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALIZED HEAVY RAIN...NUMEROUS CLOUD TO GROUND LIGHTNING AND
STRONG WINDS OF UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

10/ARM

In the hours before

Local storm report, Aug 2, 6:47 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             GADSDEN                 34.01N 86.01W
08/02/2008  E1.00 INCH       ETOWAH             AL   PUBLIC

            W/WIND GUSTS 45 MPH

&&

10.5
Local storm report, Aug 2, 6:57 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     OHATCHEE                33.78N 86.02W
08/02/2008                   CALHOUN            AL   EMERGENCY MNGR

            TREE DOWN ON RESIDENCE CAUSED ENTRAPMENT HWY77/MUDD ST.

&&

10.5
Local storm report, Aug 2, 7:17 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     RIVERSIDE               33.61N 86.21W
08/02/2008                   ST. CLAIR          AL   LAW ENFORCEMENT

            OVER LOGAN MARTIN LAKE IN RVERSIDE COMMUNITY AREA JUST
            SOUTH OF I-20 MOVING S

&&

10.5
Local storm report, Aug 2, 7:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND DMG     RAGLAND                 33.75N 86.14W
08/02/2008                   ST. CLAIR          AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

&&

10.5
Local storm report, Aug 2, 7:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     REFORM                  33.38N 88.02W
08/02/2008                   PICKENS            AL   EMERGENCY MNGR

            JUST INSIDE CITY LIMIT, NUMEROUS TREES DOWN

&&

10.5
Local storm report, Aug 2, 7:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             LINCOLN                 33.60N 86.14W
08/02/2008  E1.25 INCH       TALLADEGA          AL   TRAINED SPOTTER

&&

10.5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:03 PM CDTTornado WarningBMXCalhoun, St. Clair, Talladega27 min
Aug 2, 7:07 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega38 min
Aug 2, 7:12 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry, Tuscaloosa48 min
Aug 2, 7:15 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens, Tuscaloosa45 min
Aug 2, 7:31 PM CDTTornado WarningBMXPickens15 min
Aug 2, 7:32 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega43 min
Aug 2, 7:54 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Shelby, Talladega30 min
Aug 2, 7:57 PM CDTSevere Thunderstorm WarningBMXPickens33 min
Aug 2, 8:26 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter34 min
Aug 2, 8:49 PM CDTSevere Thunderstorm WarningBMXGreene, Marengo, Sumter41 min
Aug 2, 9:32 PM CDTSevere Thunderstorm WarningBMXSumter28 min
Aug 3, 2:24 PM CDTSevere Thunderstorm WarningBMXClay, Randolph34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.